Kentucky, 2011

Excessive Heat and Heat in Kentucky, July 19 to 24, 2011

July 19 to 24, 2011 · NWS PAH · 32 events in 22 counties and zones

A large and strong high in the upper levels of the atmosphere drifted slowly east from the central Plains across the Lower Ohio Valley. This strong upper-level high brought six consecutive days of dangerously high heat and humidity to northwest Kentucky, including Henderson and Owensboro.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large and strong high in the upper levels of the atmosphere drifted slowly east from the central Plains across the Lower Ohio Valley. This strong upper-level high brought six consecutive days of dangerously high heat and humidity to northwest Kentucky, including Henderson and Owensboro. The duration of the dangerous conditions was shorter across the rest of western Kentucky. Across the Pennyrile region (including Madisonville and Hopkinsville), the dangerous heat was limited to just the 20th and 21st. The peak heat index at Henderson was 105 degrees on the 19th, 110 on the 20th and 21st, 108 degrees on the 22nd, 103 on the 23rd, and 105 on the 24th. The peak heat index at Paducah was 103 degrees on the 20th, 107 on the 21st, 105 on the 22nd, and 106 on the 24th. The peak heat index at Hopkinsville was 105 to 106 degrees on the 20th and 21st. Low temperatures were in the mid 70's each night across western Kentucky. At a construction project on Interstate 24 near Kentucky Dam, several members of a work crew apparently became ill due to the heat. Cooling centers were opened in many areas, including Henderson, Owensboro, Paducah, Mayfield, and several smaller cities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 9:17 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 19, 9:17 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1017 AM CDT TUE JUL 19 2011

.UPDATE...
UPDATE FOR 18Z AVIATION.

&&

.DISCUSSION...
AFTER COLLABORATION DISCUSSIONS AND CLOSELY LOOKING AT THE DATA
HAVE DECIDED TO GO WITH AN EXCESSIVE HEAT WARNING THROUGH
SATURDAY. ONE OF THE MAIN REASONS IS THE DURATION OF THE HEAT.
OVERNIGHT LOWS AT OR ABOVE 75 DEGREES FOR THE NEXT SEVERAL NIGHTS
AND DAYTIME HEAT INDEX VALUES RANGING FROM 100 TO OVER 110. DEW
POINT AND HIGHEST HEAT INDEX VALUES WILL BE OVER SOUTHERN
ILLINOIS. WESTERN KENTUCKY...PARTICULARLY AROUND THE HOPKINSVILLE
AREA IS QUESTIONABLE...BUT EVEN THERE...WITH SEVERAL DAYS OF HEAT
INDEX VALUES ABOVE 100 AND OVERNIGHT LOWS ABOVE 75 DECIDED ON A
MORE UNIFORM PRODUCT.

CONTACTED LOCAL EMERGENCY MANAGERS AND MOST HAVE OR WILL BE OPENING
COOLING SHELTERS WHICH WAS ANOTHER FACTOR IN OUR DECISION.

&&

PREVIOUS DISCUSSION...ISSUED AT 257 AM CDT TUE JUL 19 2011...

PROLONGED HEAT AND HUMIDITY
CONTINUES TO BE THE MAIN FOCUS WITH THIS PACKAGE. NO CHANGES
BEYOND FRIDAY.

AN UPPER RIDGE CENTERED OVER THE PLAINS IS STILL FORECAST TO
SLOWLY OVERSPREAD THE MID MISSISSIPPI VALLEY THIS WEEK. AS A
RESULT...HEAT AND HUMIDITY TRAPPED UNDER THE RIDGE SHOULD SLOWLY
INCREASE AS THE WEEK PROGRESSES.

A FEW DAYS AGO IT APPEARED THAT THE COMBINATION OF FORECAST
TEMPERATURES (T) AND DEWPOINTS (TD) WOULD YIELD HEAT INDICES THAT
WOULD EQUAL OR EXCEED ADVISORY LEVELS THROUGH THE WEEK...THEREFORE
AN EXCESSIVE WATCH WAS ISSUED. IN THE MEANTIME...MODELS HAVE
BACKED OFF A DEGREE HERE AND THERE ON T AND TDS TO WHERE IT IS NOT
SUCH A SLAM DUNK EVENT ANY MORE...AT LEAST FOR THE ENTIRE WEEK
THAT IS.

HEAT INDICES TODAY IN MOST AREAS SHOULD TOP OUT AROUND 105
DEGREES...THEREFORE A HEAT ADVISORY IS IN EFFECT. HOWEVER...SOME
OF THE MODELS ARE STILL SHOWING PRECIP CHANCES OVER THE
NORTHEASTERN AND EASTERN SECTIONS OF THE CWA THIS AFTERNOON AND
EARLY EVENING. IF PRECIP WERE TO BREAK OUT THERE...DUE TO THE
ASSOCIATED CLOUDINESS AND COOLING EFFECT OF PRECIP...SOME AREAS
MAY NOT REACH ADVISORY CRITERIA...BUT WILL NOT MAKE ANY ADJUSTMENTS.

ON WEDNESDAY AND THURSDAY FORECAST T/TD YIELD HEAT INDICES >=105
DEGREES OVER THE ENTIRE AREA...BUT ON FRIDAY AND SATURDAY HEAT
INDICES BASED ON CURRENT DATA STAY BELOW 105 OVER PARTS OF THE
AREA. SINCE THERE HAVE TO BE 4 CONSECUTIVE DAYS OF HEAT INDICES
>=105 TO WARRANT AN EXCESSIVE HEAT WARNING...AND GIVEN THE FACT
THAT WE DONT MEET THOSE REQUIREMENTS IN THE STRICTEST SENSE EITHER
TODAY...FRIDAY...OR SATURDAY...WILL NOT BE ISSUING A WARNING AT
THIS TIME.

WITH TIME THE UPPER RIDGE WEAKENS SLIGHTLY AND BECOMES MORE AND
MORE DIRTY...IE. NOT BEING SO DOMINANT AND STARTING TO ALLOW PRECIP
TO DEVELOP IN ITS VICINITY. AS A RESULT...LEFT SMALL POPS OVER THE
SOUTHEASTERN AND/OR EASTERN SECTIONS OF THE CWA ON FRIDAY AND
SATURDAY WITH THE APPROACH OF A SFC TROF.

&&

AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL SITES THROUGHOUT THE VALID PERIOD.
SOME ISOLATED TSRA NEAR KOWB AND KEVV BUT CHC IS BLO 30%...THUS
EXCLUDED MENTION. MAY BE SOME BRIEF PATCHY FOG AROUND SUNRISE BUT
SHOULD NOT GO MVFR UNLESS WE GET SOME RAIN THIS AFTERNOON. IF SO
WILL AMEND ACCORDINGLY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

KH/PS
Hazardous weather outlook, Jul 19, 9:29 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT TUE JUL 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1029 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNING IN EFFECT. HEAT INDICES WILL RANGE FROM 102
IN WESTERN KENTUCKY TO 108 NEAR MOUNT VERNON ILLINOIS. SEE THE
EXCESSIVE HEAT WARNING AND PUBLIC INFORMATION STATEMENTS FOR MORE
INFORMATION.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY NORTH
AND EAST OF A LINE FROM FAIRFIELD ILLINOIS TO HOPKINSVILLE KENTUCKY.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL
BEING THE MAIN THREATS.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD AND FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LONG DURATION HEAT EVENT IS FORECAST TO CONTINUE THIS WEEK. AN
EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH SATURDAY. REFER TO
THE EXCESSIVE HEAT WARNING AND PUBLIC INFORMATION STATEMENTS FOR
DETAILS.

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE QUAD STATE REGION
FRIDAY...SATURDAY...AND SUNDAY. ISOLATED SEVERE STORMS CANNOT BE
RULED OUT DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THE
EVENING HOURS TODAY NORTHEAST OF A LINE FROM FAIRFIELD ILLINOIS TO
HOPKINSVILLE KENTUCKY.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 heat, 5 excessive heat. Local standard time, as filed.

Excessive Heat, Daviess

When
July 19, 11:00 AM CST to July 24, 3:00 PM CST
Where
Daviess forecast zone
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Excessive Heat, Henderson

When
July 19, 11:00 AM CST to July 24, 3:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Excessive Heat, McLean

When
July 19, 11:00 AM CST to July 24, 3:00 PM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 19, 11:00 AM CST to July 24, 3:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Excessive Heat, Webster

When
July 19, 11:00 AM CST to July 24, 3:00 PM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heat, Ballard

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Carlisle

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Hickman

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Fulton

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Fulton forecast zone
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, McCracken

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Graves

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Marshall forecast zone
Injuries
5 direct, 0 indirect
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Calloway

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Calloway forecast zone
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Crittenden

When
July 20, 11:00 AM CST to July 22, 5:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Caldwell

When
July 20, 11:00 AM CST to July 21, 5:00 PM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat, Christian

When
July 20, 11:00 AM CST to July 21, 5:00 PM CST
Where
Christian forecast zone
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Hopkins

When
July 20, 11:00 AM CST to July 21, 5:00 PM CST
Where
Hopkins forecast zone
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat, Lyon

When
July 20, 11:00 AM CST to July 21, 5:00 PM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
July 20, 11:00 AM CST to July 21, 5:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Todd

When
July 20, 11:00 AM CST to July 21, 5:00 PM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heat, Trigg

When
July 20, 11:00 AM CST to July 21, 5:00 PM CST
Where
Trigg forecast zone
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Ballard

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Carlisle

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Hickman

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Fulton

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, McCracken

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Graves

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Livingston forecast zone
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Calloway

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Calloway forecast zone
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Crittenden

When
July 24, 11:00 AM CST to 4:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321731, 321732, 321733, 321734, 321735, 321736, 321737, 321738, 321739, 321740, 321741, 321742, 321743, 321744, 321745, 321746, 321747, 321748, 321749, 321750, 321751, 321752, 321757, 321758, 321759, 321760, 321761, 321762, 321763, 321764, 321765, 321766.